Thunderstorm Wind, Itasca
- When
- August 3, 11:52 PM CST
- Where
- Itasca County, 0.47 mi E of Inger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.550, -93.990
A few 6 to 8 diameter trees were blown down.
An evening cluster of storms in eastern North Dakota and northwest Minnesota moved into northeast Minnesota overnight and into the early morning. Bow echoes within the cluster of storms caused damaging winds parts of central and northeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An evening cluster of storms in eastern North Dakota and northwest Minnesota moved into northeast Minnesota overnight and into the early morning. Bow echoes within the cluster of storms caused damaging winds parts of central and northeast Minnesota. Among the hardest hit areas were the Brainerd, Gull Lake, and Nisswa areas where many trees and power lines were blown down. A Minnesota icon, a 3-ton statue of Babe the Blue Ox at Paul Bunyan Land east of Brainerd, was toppled over by the winds. There was tree and tent damage at the Crow Wing County Fairgrounds in Brainerd. The damage suggested widespread sustained wind speeds of 70 to 90 mph. Another hard hit area was the Twig community west-northwest of Duluth, where another bowing storm brought 70 to 90 mph through the area that brought down many trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 11:10 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1210 AM CDT THU AUG 4 2016 .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Aug 3 2016 The Northland could see a couple rounds of severe weather tonight and Thursday. Please read on for details. Much of the Northland had clear skies as of this afternoon because of high pressure over the Great Lakes region. The exception was a an areas of overcast/broken cloud cover over central Minnesota associated with a passing shortwave in the near-zonal flow aloft. This shortwave should continue moving east-northeast through this evening. Thunderstorms will likely develop across southern Canada and the central/eastern Dakotas ahead of an eastward moving cold front through the High Plains. The cold front was associated with an area of low pressure near the border between Saskatchewan and North Dakota. Many models suggest the outflow from the individual/clusters of storms in the Dakotas could coalesce into a line/bow of storms which could bring strong winds to as far as north central Minnesota around midnight or during the wee hours of Thursday morning. The storms will be feeding off warm and humid southerly flow, with a 30 to 45 knot low level jet developing over northern Minnesota tonight. Precipitable water values will approach 2 inches, so heavy rain is possible too. The flash flooding threat may be limited since it appears the storms could track east relatively quickly, especially if the mode is the line/bow as many of the high resolution models, such as the hrrr, ncep wrf, regional canadian, and hopwrf are suggesting. The storms will likely weaken as they approach more eastern areas of northeast Minnesota early in the morning, but there could still be gusty winds for places like the Twin Ports. The regional canadian model is the most aggressive with the suggested wind threat and translates storms much farther east and more quickly than other models during the morning. Overnight lows will be bolster by the coming cloud cover and southerly flow, with lows in the upper 60s to around 70 degrees. There will likely be lingering elevated showers and storms across northeast minnesota and into western parts of northwest Wisconsin during the morning hours after sunrise amidst the lingering strong low level jet, and due to the synoptic lift generated by the falling heights from the east with a potent upper low moving east across southern Canada. Daytime heating, which will be affected by how well skies can scatter amidst the lingering showers and storms, will contribute to the destabilization of the boundary layer by around noon. Around this time, thunderstorms could redevelop and intensify along and ahead of the cold front, near the border between Minnesota and northwest Wisconsin, as well in the Arrowhead, as the surface based cap breaks with the help of falling heights with an approaching shortwave trough. The NAM12/SREF/GFS indicate a likelihood of 1000 to 2000 J/kg of mixed layer cape and 30 to 45 knots of deep layer (0 to 6 km) wind shear for the environment in which these storms will likely develop. There could be discreet supercells and organized clusters at the onset, with both a threat for large hail and isolated damaging wind gusts. However, with time, the storms' outflow could coalesce and translate into more of a widespread wind threat if the storms manage to form a line/bow when they move into more eastern areas of northwest Wisconsin during the late afternoon and early evening. The precipitable water values around 2 inches will once again promote heavy rains for storms across northwest Wisconsin, but the threat of widespread flooding (such as occurred in early July) should be low because the storms should move relatively progressively eastward through the afternoon and evening. The July event was more of a warm front situation in which showers and storms trained over the same area, near the front, for many hours. Also, the July event was preceded by heavy rains earlier that morning, which saturated the soils. Thursday's situation will be different. Isolated flash flooding is possible if 2 or 3 substantial storms can train over the same area within the time span of a few hours. Mostly clear skies and gusty westerly winds will develop Thursday in the wake of the passing cold front. Highs should reach the upper 70s to low 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Aug 3 2016 The cold front exits northwest Wisconsin by 06Z/1am Friday. Expect a few severe storms in the evening, then just a general thunder mention through 06Z for any leftovers. Good shot of cold air advection behind the front with a drier airmass. High pressure builds across the area late Thursday night and lasts through Monday. Northwest flow aloft will keep temps comfortable through Saturday night. On Sunday, the surface high drifts over the central Great Lakes. This allows warm and moist air to begin to return to the forecast area Sunday afternoon. The flow becomes southerly in the mid levels Monday afternoon, but ridging aloft prevails. With forcing lacking, have removed the mention of storms. Monday night, the models begin to diverge in their solutions. The GFS attempts to bring a cold front into western Minnesota late. The ECMWF has a warm front lifting northeastward through southern Minnesota. Meanwhile, the surface high is near the eastern Great Lakes. This results in a low confidence approach to pops and have low chances to account for this variability. Model differences are even larger on Tuesday and used a blended approach to handle pops and weather. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1210 AM CDT THU AUG 4 2016 Thunderstorms now moving into KINL will continue to spread southeast in the next several hours...affecting each of the terminals for at least a couple hours with MVFR conditions...perhaps even IFR conditions at times. Behind the storms there may be a short period of fog with MVFR visibilities. After 15z west-northwest winds expected to increase with sustained speeds 15-18kts with gusts to 25kts at times. Winds to diminish in the 00z-03z time range. && .PRELIMINARY POINT TEMPS/POPS... DLH 69 81 57 74 / 40 60 10 0 INL 69 78 56 73 / 80 50 10 10 BRD 71 81 58 77 / 70 60 0 0 HYR 71 83 57 76 / 10 70 20 0 ASX 68 85 59 77 / 10 60 20 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...GSF AVIATION...LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 910 PM CDT WED AUG 3 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041015- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 910 PM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST INTO NORTHEAST MINNESOTA TONIGHT...AHEAD OF AN APPROACHING COLD FRONT. THE STORMS WILL MOST LIKELY AFFECT NORTHEAST MINNESOTA BEGINNING AROUND MIDNIGHT...AND THEN MOVING EAST THROUGH THE EARLY MORNING HOURS OF THURSDAY MORNING. THE GREATEST RISK FOR SEVERE WEATHER...INCLUDING DAMAGING WINDS AND HEAVY RAIN...IS FOR AREAS OF NORTH CENTRAL AND CENTRAL MINNESOTA...SUCH AS THE INTERNATIONAL FALLS...GRAND RAPIDS...AND BRAINERD LAKES AREAS. PLEASE STAY TUNED FOR MORE DETAILS ON THE POTENTIAL FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL SPREAD EAST THROUGH NORTHEAST MINNESOTA THURSDAY MORNING...THEN INTO NORTHWEST WISCONSIN IN THE AFTERNOON AND EVENING...AS A COLD FRONT MOVES EAST THROUGH THE REGION. SOME STORMS COULD BE STRONG TO SEVERE...INCLUDING THE RISK OF DAMAGING WINDS...HEAVY RAIN AND LOCAL FLASH FLOODING...AND LARGE HAIL. THE GREATEST RISK OF SEVERE WEATHER IS ACROSS NORTHWEST WISCONSIN. PLEASE STAY TUNED FOR MORE INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-041015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 910 PM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A LOW CHANCE OF THUNDERSTORMS REACHING WESTERN LAKE SUPERIOR BEFORE DAWN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL SPREAD ACROSS WESTERN LAKE SUPERIOR DURING THE DAY THURSDAY. SOME STORMS COULD BE STRONG TO SEVERE. THE GREATEST RISK OF SEVERE WEATHER WILL BE FOR AREAS NEAR THE SOUTH SHORE ALONG NORTHWEST WISCONSIN. THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY NIGHT AND TUESDAY. LE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1118 PM CDT WED AUG 3 2016
MNZ010-018-040445-
NORTH ITASCA-KOOCHICHING-
1118 PM CDT WED AUG 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
WESTERN KOOCHICHING COUNTIES...
AT 1117 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 12 MILES SOUTH OF BAUDETTE...TO UPPER RED LAKE...AND MOVING EAST
AT 40 MPH.
WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...BIG FALLS...NORTHOME...SQUAW LAKE...MIZPAH...ALVWOOD...
GEMMELL...LOMAN...MARGIE...PELLAND...MANITOU...GRAND FALLS...
ORTH AND INDUS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
4863 9384 4857 9380 4853 9382 4852 9380
4851 9365 4853 9363 4852 9361 4854 9348
4761 9413 4775 9442 4867 9443 4871 9442
TIME...MOT...LOC 0417Z 291DEG 34KT 4854 9451 4810 9493
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1214 AM CDT THU AUG 4 2016
MNZ010-018-025-040545-
NORTH CASS-NORTH ITASCA-KOOCHICHING-
1214 AM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CASS...
NORTHWESTERN ITASCA AND KOOCHICHING COUNTIES...
AT 1214 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR LOMAN...TO NEAR NORTHOME...TO NEAR RICE LAKE...AND MOVING
SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LITTLEFORK...BIG FALLS...NORTHOME...EFFIE...SQUAW LAKE...MIZPAH...
ALVWOOD...GEMMELL...OSLUND...MARGIE...PELLAND...MANITOU...INGER...
LOMAN...LAKE WINNIBIGOSHISH...LEECH LAKE...SPRING LAKE...CASS LAKE...
WILKINSON AND SAND LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4863 9384 4852 9380 4853 9351 4836 9312
4757 9384 4711 9466 4741 9467 4741 9442
4813 9442 4864 9400
TIME...MOT...LOC 0514Z 307DEG 27KT 4847 9384 4786 9434 4736 9539
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1246 AM CDT THU AUG 4 2016
MNZ010-018-025-026-040615-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-KOOCHICHING-
1246 AM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASS...
NORTHERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES...
AT 1245 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES WEST OF EFFIE...TO 6 MILES NORTHWEST OF LAKE
WINNIBIGOSHISH...TO 12 MILES SOUTH OF SHEVLIN...AND MOVING SOUTHEAST
AT 35 MPH.
WIND GUSTS UP TO 45 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WALKER...DEER RIVER...MARCELL...BIGFORK...NORTHOME...EFFIE...BENA...
FEDERAL DAM...SQUAW LAKE...ZEMPLE...MIZPAH...BOY RIVER...ALVWOOD...
GEMMELL...OSLUND...LEECH LAKE...INGER...BALL CLUB...
LAKE WINNIBIGOSHISH AND DAYS HIGH LANDING.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4740 9467 4741 9442 4785 9442 4811 9401
4773 9318 4722 9382 4705 9466
TIME...MOT...LOC 0545Z 306DEG 30KT 4789 9388 4750 9431 4736 9521
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1250 AM CDT THU AUG 4 2016
MNZ010-011-018-040615-
NORTH ITASCA-NORTH ST. LOUIS-KOOCHICHING-
1250 AM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND EASTERN KOOCHICHING COUNTIES...
AT 1250 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES EAST OF INTERNATIONAL FALLS...TO NEAR MARGIE...AND
MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...VOYAGEURS NATIONAL PARK...LITTLEFORK...
NETT LAKE...BIG FALLS...KABETOGAMA...RAINY LAKE...KABETOGAMA LAKE...
MARGIE...RANIER...GRAND FALLS...ISLAND VIEW...ERICKSBURG AND RAY.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4864 9320 4862 9318 4862 9295 4861 9295
4854 9273 4854 9266 4783 9338 4809 9403
4861 9339 4860 9337 4863 9334 4864 9325
TIME...MOT...LOC 0550Z 274DEG 28KT 4861 9327 4809 9385
LEThe Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 05:51 UTC.
24 thunderstorm wind. Local standard time, as filed.
A few 6 to 8 diameter trees were blown down.
A wind speed was recorded by a personal weather station.
A large tree was blown onto a house. The house received minor damages.
More than twelve large white pines and poplars were snapped off or toppled by the winds. Some of the fallen trees brought down power lines.
A pontoon boat on the southwest side of North Long Lake was flipped over by the winds and the dock was damaged.
This measurement was from a personal weather station on northeast Gull Lake.
Numerous trees were blown down across the Nisswa area.
Numerous trees were blown down near the area of State Highway 371 and Nashway Road. Many roads were blocked by fallen trees and trees were down on power lines.
Blown down trees were blocking Sunset Valley Road north of County Road 13.
Trees and large branches were blown down across the east side of Brainerd, including in the Brainerd Mall area.
Several trees were blown down and tin roof sheeting was scattered on the road near Southeast 13th Street in Brainerd near the county fairgrounds.
Two large oak trees, 12 to 18 in diameter, were blown down.
The winds blew down one large, and several small, trees in Breezy Point.
A 3 ton statue of Babe the Blue Ox at Paul Bunyan Land was blown over by the winds. The statue was free-standing.
This measurement was from the KBRD ASOS at the Brainerd Airport.
A large tree, about 80' tall, and many other trees, were blown down.
The Aitkin County Sheriff Department reported some trees were blown down along Minnesota State Highway 18 on the north side of Mille Lacs Lake.
A large tree was blown down.
A couple large trees were blown down along Canosia Road near Twig.
There were large branches blown down along Munger Shaw Road.
Blown down trees were blocking Esker Trail near Fish Lake.
A tree was blown down along Ugstad Road, halfway between Arrowhead Road and Highway 53.
The measurement was from the KDLH ASOS at the Duluth International Airport.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657007, 657038, 657030, 657010, 657032, 657008, 657033, 657011, 657015, 657016, 657018, 657028, 657014, 657027, 657009, 657023, 657020, 657031, 657022, 657024, 657025, 657021, 657012, 657013.